A New Decade of ME Research: The 11th Invest in ME International ME Conference 2016
Mark Berry presents the first in a series of articles on the 11th Invest in ME International ME Conference in London ...
Discuss the article on the Forums.

Dosage and Adrenal Insufficiency Question

Discussion in 'Adrenal Dysfunction' started by Galixie, Oct 23, 2017.

  1. Galixie

    Galixie

    Messages:
    67
    Likes:
    171
    I am hoping someone here can tell me what dosage level of fludrocortisone would put a patient at risk of adrenal insufficiency if they were to go suddenly off the drug?

    I take .2mg a day and, due to a refill snafu, I run out tomorrow and may suddenly not have any (so tapering down is not an option). My naturopath didn't think I would be at risk of drug induced adrenal insufficiency (we talked about it a few months ago, when I asked her if I needed to wear a medical bracelet), but it is a corticosteroid, so I gather there is some risk. I assume the risk increases in proportion to the dosage, so I am trying to figure out if it is something I really do need to watch out for, or if I have no reason to worry about it.

    Can anyone shed some light on it for me?
     
  2. Gingergrrl

    Gingergrrl Senior Member

    Messages:
    9,385
    Likes:
    24,213
    USA
    I don't know the answer but am unfortunately in the same boat with Cortef and secondary adrenal insufficiency. My two prior attempts at tapering led to becoming allergic to food within one week. I hope to attempt another taper next year and really want off of this med without triggering an adrenal crisis or anaphylaxis.

    Can't the pharmacy give you a few Florinef pills until the full prescription can be refilled?!!
     
    HelloHere likes this.
  3. Galixie

    Galixie

    Messages:
    67
    Likes:
    171
    I ended up cutting my last pill in half so I could stretch it out. As you can imagine, that halfway worked. :lol:

    I didn't feel that great, but that might have been due to another reason.

    It took four trips to pharmacy, two emails, and a phone call to finally get it straightened out. Then I had to explain to the pharmacist that I also wanted to buy one single pill in addition to the regular refill because splitting the last pill in half meant the refill would only equal 29 & 1/2 days (and the missing half would've driven me nuts every time I got to the end of a bottle otherwise).

    At least it's a happy ending. :)
     
    Gingergrrl likes this.
  4. Gingergrrl

    Gingergrrl Senior Member

    Messages:
    9,385
    Likes:
    24,213
    USA
    @Galixie I'm glad that you were able to work it out and get the medication that you needed. I have been through this scenario ad nauseum, and it usually works out in the end, but is so tiring!
     
  5. invisiblejungle

    invisiblejungle Senior Member

    Messages:
    175
    Likes:
    139
    Chicago suburbs
    Hi Galixie,

    Fludrocortisone, from what I know, would not cause an adrenal crisis if you suddenly stopped it. An adrenal crisis is caused by a critically low level of cortisol which can be caused by glucocorticoids. Fludrocortisone is a mineralocorticoid, and it operates on a different feedback loop than cortisol.
     
  6. HelloHere

    HelloHere P.o.t.s, brugada,and now high Tsh

    Messages:
    8
    Likes:
    6
    Any references?
     
  7. Galixie

    Galixie

    Messages:
    67
    Likes:
    171
    Can you give more info?
    My understanding was that the body gets accustomed to the artificial dose and stops producing its own. So stopping suddenly can cause a problem. I do realize that fludrocortisone is a little different, but isn't the end result the same if your system has come to rely on it?

    As a wider and slightly off topic question, has anyone noticed their sleep patterns being affected by florinef? I find that I get really sleepy in the two hours leading up to the next dose, but then I seem to perk up and be very much awake after I take the next pill. This happens every day. It's a distinct pattern.
     
  8. invisiblejungle

    invisiblejungle Senior Member

    Messages:
    175
    Likes:
    139
    Chicago suburbs
    https://en.wikipedia.org/wiki/Aldosterone#Control_of_aldosterone_release_from_the_adrenal_cortex

    Taking any hormone can cause the body to decrease endogenous production, so yes, stopping suddenly can cause issues. But the risks are different depending on the hormone.

    "Adrenal insufficiency" refers to a dangerously low level of cortisol, which can be life-threatening. Cortisol is the only hormone that is absolutely necessary for survival; without it our blood sugar would plummet and we would go into a coma. That's why it's recommended that people taking glucocorticoids wear a medical bracelet, because if they're in an accident, they need exogenous corticosteroids to keep their body going.

    If you suddenly stopped taking fludrocortisone, you might feel really crappy, but it won't be a life-threatening "adrenal crisis" in the way that suddenly stopping glucocorticoids can be. (That's why your doctor said a medical bracelet isn't necessary in your situation.)
     
    Misfit Toy and Gingergrrl like this.
  9. invisiblejungle

    invisiblejungle Senior Member

    Messages:
    175
    Likes:
    139
    Chicago suburbs
  10. Galixie

    Galixie

    Messages:
    67
    Likes:
    171
    I tried reading that article but I couldn't follow it. Brain fog. :(

    I can confirm that suddenly halving my dose for 24 hours did, in fact, make me feel crappy. It does seem like my body has come to depend on the artificial dose to stay functional. I think I would prefer never to find out what stopping suddenly does to me.

    I tried looking up how fludrocortisone affects sleep patterns and all I could find were references to people having trouble sleeping. That probably explains why I perk up after I take it, but I didn't see anything about why I consistently get ridiculously tired a couple of hours before my next dose. It's not supposed to wear off after 10 hours, is it?
     
  11. invisiblejungle

    invisiblejungle Senior Member

    Messages:
    175
    Likes:
    139
    Chicago suburbs
    I don't take fludrocortisone right now, but when I was experimenting with it, it definitely gave me insomnia.

    The half-life is supposed to be 18-36 hours, so theoretically it shouldn't wear off after 10 hours. But of course, everyone's different. Do you take it multiple times per day? Most people seem to take it once in the morning.
     
  12. bertiedog

    bertiedog Senior Member

    Messages:
    971
    Likes:
    1,298
    South East England, UK
    When I have to take just half a tab of Fludro it definitely has an effect on my sleep and I find that I will go to bed later than normal. I respond very quickly to just half a tab and only need it in the Summer for a few days if I have been sweating excessively. For the rest of the year I do fine on 6mg Prednisolone alone for adrenal insufficiency.

    Pam
     
  13. Galixie

    Galixie

    Messages:
    67
    Likes:
    171
    Yes, I take one pill twice a day. I gathered that the dosage was split in order to keep my levels relatively consistent.

    I hope that the sleepiness is not some sort of sign that my adrenals are going into a sort of hyper drive and then tanking every ten hours. It seems like that wouldn't be healthy. But I do feel like I've been doing pretty well on it, so I don't really think it's a problem.
     

See more popular forum discussions.

Share This Page